Illinois, 2008Flooding in Illinois, May 14 to 25, 2008
May 14 to 25, 2008 · NWS PAH · 2 events in 2 counties and zones
Minor flooding of the Wabash River occurred. Several cold fronts moved across the region through mid-month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding of the Wabash River occurred. Several cold fronts moved across the region through mid-month. Each front brought scattered storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 12:30 AM CST, 4 hours 30 minutes earlier.
Area forecast discussion, May 14, 12:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CDT WED MAY 14 2008
.DISCUSSION...
THROUGH THE FIRST FEW DAYS OF THE FORECAST...THERE HAS BEEN LITTLE
OVERALL CHANGE IN MODEL TRENDS OVER THE PAST 24 HOURS. SURFACE COLD
FRONT OVER WESTERN MISSOURI EARLY THIS MORNING WILL REACH THE LOWER
OHIO VALLEY THIS AFTERNOON...THEN STALL NEAR OR JUST SOUTH OF THE
TENNESSEE BORDER THIS EVENING. A LOW PRESSURE CENTER WILL DEVELOP
OVER THE SOUTHERN PLAINS AND MOVE NORTHEAST ALONG THE FRONT. 21Z
SREF IS CONSISTENT WITH ITS PREVIOUS RUNS AND THE 00Z GFS IN
TRACKING THE LOW CENTER ACROSS THE KHOP AREA ON THURSDAY.
NO SIGNIFICANT CHANGE IN THE FORECAST WILL BE MADE...SINCE MODELS
ARE CONSISTENT. SCATTERED SHOWERS AND STORMS TODAY WILL ACCOMPANY
THE COLD FRONT. THERE WILL BE A FEW BREAKS OF SUNSHINE...BUT
INSTABILITY PARAMETERS ARE NOT VERY IMPRESSIVE. THE ELEVATED
INSTABILITY /PER 850 TO 700 MB CAPES/ THAT HAS BEEN DRIVING THE
CONVECTION SINCE 12Z TUESDAY IS FORECAST TO DIMINISH TODAY. HIGH
TEMPS WILL BE A BLEND OF GFS AND ETA MOS.
AS DRIER AIR INVADES SOUTHWEST INDIANA AND SOUTHERN ILLINOIS THIS
EVENING...POPS WILL BE ONLY IN THE LOW CHANCE RANGE THERE. THE
RELATIVELY DRY PERIOD WILL BE SHORT LIVED AS THE MAIN 500 MB
SHORTWAVE EJECTS NORTHEAST TOWARD THE OHIO VALLEY LATE
TONIGHT...ALONG WITH THE ASSOCIATED LOW LEVEL CYCLONE. HEAVIEST QPF
AND HIGHEST POPS ARE EXPECTED LATE TONIGHT AND EARLY THURSDAY.
RAINFALL AMOUNTS ARE BASED ON HPC GUIDANCE...WHICH AGREES WITH THE
MODEL CONSENSUS...AROUND ONE HALF INCH TO THREE QUARTERS OF AN INCH.
INSTABILITY...BOTH SURFACE AND ELEVATED...LOOKS PRETTY SKIMPY WITH
THIS SYSTEM. THUNDER PROBABILITES APPEAR ISOLATED.
IN THE WAKE OF THE DEPARTING LOW PRESSURE SYSTEM...NORTHWEST FLOW
WILL BECOME ESTABLISHED THROUGH THE WEEKEND. A WEAK SURFACE PRESSURE
PATTERN IS FORECAST FRIDAY THROUGH THE WEEKEND...WHICH MAKES ANY
SIGNIFICANT TEMPERATURE ANOMALIES UNLIKELY. LITTLE OR NO CHANGES TO
FORECAST TEMPS WILL BE MADE. TEMPS WILL BE WITHIN A FEW DEGREES OF
NORMAL.
FORECAST MODELS DIVERGE NEXT WEEK...AS WOULD BE EXPECTED WITH THE
TIMING OF SMALL SCALE IMPULSES IN NORTHWEST FLOW. 00Z GFS SHOWS A
500 MB SHORTWAVE AND ASSOCIATED SURFACE LOW MOVING SOUTHEAST ACROSS
THE MID MISSISSIPPI VALLEY ON MONDAY. ONCE THE MODELS COME INTO
BETTER AGREEMENT...THE TIMING AND SIGNIFICANCE OF ANY NORTHWEST FLOW
DISTURBANCES WILL BE DETERMINED.
&&
.AVIATION...
A CHANCE OF CONVECTION SHOULD PERSIST THROUGH MID MORNING WHICH MAY
YIELD MAINLY MVFR OR BRIEFLY IFR CONDITIONS. OTHERWISE CIGS AND VSBYS
SHOULD BE VFR/MVFR...WITH A CHANCE OF CONVECTION INCREASING AGAIN
TONIGHT. SSW WINDS SHOULD CONTINUE THROUGH 21Z...THEN TRANSITION FROM
LIGHT AND VARIABLE TO NE TONIGHT WITH SPEEDS AOB 10 KTS. GUSTS IN OR
NEAR TSRA POSSIBLE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
.PUBLIC...MY
.AVIATION...CN
Hazardous weather outlook, May 14, 2:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CDT WED MAY 14 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
337 AM CDT WED MAY 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TODAY. A FEW OF THE STORMS
WILL PRODUCE SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS.
MINOR RIVER FLOODING WILL CONTINUE ON PARTS OF THE MISSISSIPPI
RIVER...THE LITTLE WABASH RIVER...AND THE OHIO RIVER AT CAIRO.
REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS WILL OCCUR ON THURSDAY. A SEVERE STORM
CANNOT BE RULED OUT ACROSS WESTERN KENTUCKY. WIDESPREAD RAINFALL
IS EXPECTED...WITH LOCALLY HEAVY AMOUNTS AROUND AN INCH POSSIBLE.
MINOR RIVER FLOODING WILL CONTINUE ON A FEW RIVERS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. ANY ISOLATED
SEVERE STORM EVENTS SHOULD BE REPORTED TO THE NATIONAL WEATHER
SERVICE IMMEDIATELY.
MY
Flood, Wabash
- When
- May 14, 5:00 AM CST to May 24, 3:00 PM CST
- Where
- Wabash County, 1.7 mi NE of Mt Carmel to 1.16 mi NE of Mt Carmel
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.438, -87.749
Minor flooding of the Wabash River occurred. At Mount Carmel, the river crested at 23.0 feet on the 18th. Flood stage is 19 feet. Fifth Street that parallels the river was closed. A restaurant along the river was closed. Several local river roads flooded. Lowland flooding occurred, primarily affecting fields. All oil field production ceased, with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins became inaccessible.
Flood, White
- When
- May 15, 6:00 AM CST to May 25, 4:00 PM CST
- Where
- White County, 1.15 mi N of Maunie to 1.2 mi NE of Maunie
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.047, -88.047
Minor flooding of the Wabash River occurred. At the New Harmony, IN gage, the river crested at 16.93 feet on the 20th. Flood stage there is 15 feet. Minor flooding of low bottomlands occurred, shutting down some oil wells.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 14 to 16, 20081 death · $541,000 · EF1 · 32 events
- Hail and Damaging Winds in Texas, May 14 to 15, 2008$50 million · 4 in hail · 15 events
- Tornadoes and Flash Flooding in Mississippi, May 14 to 15, 2008$5.8 million · EF1 · 21 events
- Tornadoes and Hail in Texas, May 14, 2008$3.3 million · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, May 14 to 15, 2008$1.4 million · EF1 · 18 events
- Flash Flooding and Lightning Strike in Louisiana, May 14, 2008$7.2 million · 3 events
- Flash Flooding and Hail in Louisiana, May 14 to 15, 2008$3.1 million · 70 kt wind · 10 events
- Hail and Damaging Winds in Texas, May 14, 2008$763,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in Texas, May 14, 2008$100,000 · EF0 · 4 events
- Damaging Winds in Texas, May 14 to 15, 2008$49,000 · 58 kt wind · 9 events
- Damaging Winds in Texas, May 14, 2008$34,000 · 55 kt wind · 5 events
- Tornado and Hail in Texas, May 14, 2008$30,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99005, 98568.